Illinois, 2017

Hail in Illinois, April 5, 2017

April 5, 2017 · NWS ILX · 4 events in 3 counties and zones

Low pressure tracking from the Ozarks into the Ohio River Valley brought widespread showers and thunderstorms to southeast Illinois on April 5th. A few of the storms produced gusty winds of 50 to 60 mph and hail as large as quarters in Richland and Lawrence counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Low pressure tracking from the Ozarks into the Ohio River Valley brought widespread showers and thunderstorms to southeast Illinois on April 5th. A few of the storms produced gusty winds of 50 to 60 mph and hail as large as quarters in Richland and Lawrence counties. Further north into the cool sector of the system, isolated cells dropped penny-sized hail across parts of Peoria and Tazewell counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 5, 11:42 AM CST, 20 minutes earlier.

Area forecast discussion, Apr 5, 11:42 AM CST, 20 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1242 PM CDT Wed Apr 5 2017

.UPDATE...
Issued at 1029 AM CDT Wed Apr 5 2017

The surface low has progressed into eastern Missouri as of
15z/10am, with a large dry slot pushing into central Illinois from
the SW. That low is expected to dissipate as another low develops
in far southeast Illinois this afternoon. That low will lift into
southern Indiana by early evening, and continue to deepen as it
drifts slowly toward NW Ohio overnight. That will set the stage
for colder air to arrive late tonight in strong N-NW flow after
midnight, increasing the chances for a quick shot of snow for
northern McLean, Champaign, and Vermilion counties before precip
comes to an end.

Current trends show most of our forecast area is in the process
of an extended period without rain/storms, except for areas east
of I-57 and in our far NW from Altona to Bradford. The break in
the precip should last for a couple more hours before precip
begins to re-develop in SW and SE Illinois and lift into our
forecast area. Instability params seem to be most favorable for
storms in our SE counties, where SPC has a Slight Risk. Time frame
for strong storms looks to be this afternoon, when the SE IL low
pressure begins to develop and deepen.

Strong NE winds will continue for a majority of the day, with
somewhat lighter winds in our southern counties where the pressure
gradient will weaken as the center of low pressure develops
nearby. Winds will eventually shift to the N as the low pushes
toward southern Indiana.

Updates for this morning mainly concentrated on the dry slot and
timing/coverage of storm redevelopment. The remaining forecast
details were generally on track. Updated forecast info is already
available.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 304 AM CDT Wed Apr 5 2017

Upper low has made it to central Kansas, and will be tracking
across central Illinois this evening. Surface low track continues
to be favored just south of the I-70 corridor this afternoon,
lifting northeast into the far southeast CWA by mid afternoon.
Quite a range in temperatures on tap today as the strong northeast
flow continues north of the low, with lower-mid 40s along and
northwest of the Illinois River, ranging up to near 70 near
Lawrenceville and Olney. Somewhat of a small window for severe
weather potential over the southeast CWA during the first half of
the afternoon, with the NAM showing surface based CAPE's up to
around 1000 J/kg and 0-6km bulk shear a whopping 80 knots; both
the ARW and NMM high-res models develop a fast-moving line of
storms which zips through by 4 pm. Over the remainder of the area,
the dry slow currently seen on radar mosaics in Missouri has
nearly reached the southeast tip of Iowa as of 2 am, and will
spread over the central and western CWA this morning. However, the
deformation area of rain currently spreading north of the dry
slot will be drawn eastward across the forecast area this
afternoon. Have made some updates to the hourly PoP's to try and
account for these trends.

As the low pulls away tonight and strengthens, northwest winds
will significantly increase, with gusts approaching 40 mph. Will
need to watch this for any potential wind headlines, but at the
moment it appears winds should stay just below criteria. The other
concern is with precipitation type later tonight, as precipitation
remains fairly widespread over the eastern CWA through the night.
Freezing level drops down to around 1,000 feet overnight per
NAM/GFS soundings across the north, with top-down method
suggesting some rain/snow mix as far south as about I-74. A full
changeover to snow does not appear likely at the moment, but some
minor accumulations may be plausible if enough cooling takes
place.

.LONG TERM...(Thursday through Tuesday)
ISSUED AT 304 AM CDT Wed Apr 5 2017

The start of this part of the forecast remains dominated by the
upper low, which will continue to deepen as it lifts northeast
into New York Thursday night. Most of the lingering showers should
be out of the area by early afternoon, but the cold air will hang
on into Friday morning. Will need to consider some freeze
headlines over at least areas north of I-72 Thursday night, as
lows near or just below freezing are possible.

A welcome period of drier weather is on tap for Friday into the
weekend, as an upper ridge builds eastward into the Mississippi
Valley. Strong southwest wind flow will bring temperatures into
the 60s Saturday and 70s Sunday. The next storm system continues
to be favored in the Monday and Monday night time frame for
showers and storms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1242 PM CDT Wed Apr 5 2017

Showers and isolated storms are already developing in central and
southeast IL and progressing to the NE. Low pressure near St.
Louis will slowly drift east into IL this afternoon as a second
low develops along the SE IL border and becomes the dominant low
pressure center by this evening. Showers will be widespread this
afternoon and this evening, with a few snow flakes possible north
of PIA to BMI as early as late this afternoon - per reports of
snow already mixing with rain in NW Illinois. So far have kept
snow out of TAFs until after 06z/1am, but may have to bump that
forward if trends continue. Have concentrated thunder mention this
afternoon in the eastern terminal TAFs, but even PIA has some CC
lightning nearby already at 1730z.

Precip chances should diminish near SPI later this evening as dry
air wraps in behind the newly developing low in far SE Illinois.
Will keep rain/snow chances along the I-74 corridor after 06z,
with some light snow accums possible for BMI and CMI. Slippery
travel surfaces will be possible if that occurs.

MVFR clouds should transition to IFR this afternoon as low
pressure makes its closest passage to our forecast area. IFR
conditions could continue for much of the evening, until drier air
starts to push toward SPI from the southwest. Clouds should
improve to MVFR later tonight, and eventually some VFR could
develop at SPI before 18z tomorrow.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Shimon
SHORT TERM...Geelhart
LONG TERM...Geelhart
AVIATION...Shimon
Hazardous weather outlook, Apr 5, 10:34 AM CST, 1 hour 28 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1134 AM CDT Wed Apr 5 2017

ILZ027>031-036-061200-
Fulton-Knox-Marshall-Peoria-Stark-Woodford-
1134 AM CDT Wed Apr 5 2017

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A strong storm system will bring an additional inch of rainfall
this afternoon and tonight. Flooding of rivers and streams may
develop or increase due to the accumulation of recent rainfall.
Flooding will continue on portions of the Illinois River. Minor
snow accumulations of less than 1 inch mainly on grassy areas are
possible north of I-74 late tonight.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Much colder temperatures Thursday night will likely result in
below freezing temperatures that may damage early growth on some
fruit trees.

Another storm system is possible for Monday. It is too early to
determine potential severe weather impacts.

Flooding will continue on portions of the Illinois River through
the upcoming week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be required through tonight.

ILZ037-038-040>043-047>053-061200-
Cass-Christian-De Witt-Logan-Macon-Mason-McLean-Menard-Morgan-
Sangamon-Schuyler-Scott-Tazewell-
1134 AM CDT Wed Apr 5 2017

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A strong storm system will bring isolated to scattered
thunderstorms through afternoon today and an additional inch of
rainfall through tonight. Thunderstorms are not expected to be
severe. Flooding of rivers and streams may develop or increase
due to the accumulation of recent rainfall. Flooding will continue
on portions of the Illinois River. Minor snow accumulations of
less than 1 inch mainly on grassy areas are possible north of I-74
late tonight.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Much colder temperatures Thursday night will likely result in
areas of below freezing temperatures that may damage early growth
on some fruit trees.

Another storm system is possible for Monday. It is too early to
determine potential severe weather impacts.

Flooding will continue on portions of the Illinois River through
the upcoming week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ044>046-054>057-061>063-066>068-071>073-061200-
Champaign-Clark-Clay-Coles-Crawford-Cumberland-Douglas-Edgar-
Effingham-Jasper-Lawrence-Moultrie-Piatt-Richland-Shelby-
Vermilion-
1134 AM CDT Wed Apr 5 2017

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A strong storm system will bring isolated to scattered
thunderstorms this afternoon with an additional 1 to 1.5 inches
of rainfall through tonight. There is a marginal to slight risk of
severe thunderstorms that may contain hail over 1 inch diameter,
wind gusts over 60 mph, and the possibility of an isolated
tornado. Flooding of rivers and streams may develop or increase
due to the accumulation of recent rainfall. Flooding will continue
on portions of the Wabash River. Minor snow accumulations of less
than 1 inch mainly on grassy areas are possible north of I-74
late tonight.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Much colder temperatures Thursday night may result in areas of
below freezing temperatures that may damage early growth on some
fruit trees.

Another storm system is possible for Monday. It is too early to
determine potential severe weather impacts.

Flooding will continue along the Wabash river upstream of
Vincennes through early next week. Flooding may develop on the
Little Wabash river near Clay City on Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this morning through
afternoon today.

Goetsch

In the hours before

Special weather statement, Apr 5, 6:21 AM CST, 5 hours 41 minutes before
Special Weather Statement
National Weather Service Lincoln IL
721 AM CDT Wed Apr 5 2017

ILZ029-036-037-040>042-047>051-051430-
Peoria-Fulton-Tazewell-Schuyler-Mason-Logan-Cass-Menard-Scott-
Morgan-Sangamon-
Including the cities of Peoria, Canton, Pekin, Rushville, Havana,
Lincoln, Beardstown, Petersburg, Winchester, Jacksonville,
and Springfield
721 AM CDT Wed Apr 5 2017

Strong easterly winds 25 to 35 mph with gusts over 40 mph will
affect areas from near I-55 westward through around 10 a.m. as a
result of a strong low pressure system approaching the area. Use
caution driving high profile vehicles, especially on north-south
roadways. Small tree limbs and light weight objects may also be
damaged by the wind this morning.

37
Local storm report, Apr 5, 7:10 AM CST, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
810 AM CDT WED APR 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 AM     HEAVY RAIN       PETERSBURG              40.01N 89.85W
04/05/2017  M1.03 INCH       MENARD             IL   MESONET

            SWOP REPORT. PCPN SINCE MIDNIGHT.

0750 AM     HEAVY RAIN       KNOXVILLE               40.91N 90.29W
04/05/2017  M1.01 INCH       KNOX               IL   MESONET

            SWOP REPORT.

&&

OUSLEY
Local storm report, Apr 5, 7:31 AM CST, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
831 AM CDT WED APR 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 AM     HEAVY RAIN       SOUTH JACKSONVILLE      39.71N 90.23W
04/05/2017  M1.10 INCH       MORGAN             IL   COCORAHS

0600 AM     HEAVY RAIN       MURRAYVILLE             39.58N 90.25W
04/05/2017  M1.25 INCH       MORGAN             IL   COCORAHS

0700 AM     HEAVY RAIN       3 S DUNLAP              40.82N 89.68W
04/05/2017  M1.09 INCH       PEORIA             IL   COCORAHS

0700 AM     HEAVY RAIN       KNOXVILLE               40.91N 90.29W
04/05/2017  M1.01 INCH       KNOX               IL   COCORAHS

0707 AM     HEAVY RAIN       1 SW JACKSONVILLE       39.72N 90.25W
04/05/2017  M1.15 INCH       MORGAN             IL   COCORAHS

&&

OUSLEY
Local storm report, Apr 5, 7:34 AM CST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
834 AM CDT WED APR 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 AM     NON-TSTM WND GST JACKSONVILLE MUNICIPAL  39.77N 90.24W
04/05/2017  M52.00 MPH       MORGAN             IL   AWOS

            LIKELY CAUSED BY GRAVITY WAVES

0554 AM     HEAVY RAIN       SOUTH JACKSONVILLE      39.71N 90.23W
04/05/2017  M1.10 INCH       MORGAN             IL   COCORAHS

0600 AM     HEAVY RAIN       MURRAYVILLE             39.58N 90.25W
04/05/2017  M1.25 INCH       MORGAN             IL   COCORAHS

0616 AM     HEAVY RAIN       PETERSBURG              40.01N 89.85W
04/05/2017  M1.03 INCH       MENARD             IL   MESONET

            SWOP REPORT. PCPN SINCE MIDNIGHT.

0700 AM     HEAVY RAIN       3 S DUNLAP              40.82N 89.68W
04/05/2017  M1.09 INCH       PEORIA             IL   COCORAHS

0700 AM     HEAVY RAIN       KNOXVILLE               40.91N 90.29W
04/05/2017  M1.01 INCH       KNOX               IL   COCORAHS

0707 AM     HEAVY RAIN       1 SW JACKSONVILLE       39.72N 90.25W
04/05/2017  M1.15 INCH       MORGAN             IL   COCORAHS

0750 AM     HEAVY RAIN       KNOXVILLE               40.91N 90.29W
04/05/2017  M1.01 INCH       KNOX               IL   MESONET

            SWOP REPORT.

&&

OUSLEY
Special weather statement, Apr 5, 11:58 AM CST, 4 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1258 PM CDT WED APR 5 2017

ILZ029>031-051900-
Marshall-Peoria-Woodford-
1258 PM CDT WED APR 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARSHALL...NORTHWESTERN
WOODFORD AND NORTHEASTERN PEORIA COUNTIES UNTIL 200 PM CDT...

At 1257 PM CDT, the public reported a strong thunderstorm near
Dunlap, or near Peoria, moving northeast at 35 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Peoria, Lacon, Chillicothe, Henry, Rome, Dunlap, Spring Bay,
Sparland, Varna, Bay View Gardens, Peoria Heights, Hopewell, Marshall
County Airport, Mossville, Lake Wildwood, Alta and Marshall-Putnam
County Fairgrounds.

LAT...LON 4112 8933 4110 8935 4110 8912 4076 8958
      4084 8971 4115 8947 4115 8933
TIME...MOT...LOC 1757Z 217DEG 31KT 4084 8961

Goetsch

The radar

The Lincoln radar (KILX), 61 km away, was scanning. The volume nearest the first event began at 17:59 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Tazewell

When
April 5, 12:02 PM CST to 12:07 PM CST
Where
Tazewell County, 1.05 mi E of East Peoria
Measured
0.75 in hail
Reported by
Public
Coordinates
40.670, -89.550

Hail, Peoria

When
April 5, 12:15 PM CST to 12:20 PM CST
Where
Peoria County, Peoria
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.700, -89.600

Hail, Richland

When
April 5, 2:49 PM CST to 2:53 PM CST
Where
Richland County, 1.93 mi WSW of Calhoun
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.643, -88.085

Hail, Richland

When
April 5, 3:09 PM CST to 3:14 PM CST
Where
Richland County, 0.69 mi S of Amity
Measured
1 in hail
Reported by
Public
Coordinates
38.770, -87.930

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 687053, 687056, 687054, 687055.